Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 355, NWS Wichita, KS

September 18, 2002Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2002, 4:53 PM CDT for Harper County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 4:53 PM CDT (21:53 UTC)
Expired
Sep 18, 2002, 5:30 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:05 PM CDTHail 1.75Runnymede, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KICT 182153
SVRICT
KSC077-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN KANSAS

* UNTIL 530 PM CDT.

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF RUNNYMEDE...OR ABOUT 38
  MILES EAST OF MEDICINE LODGE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 530 PM CDT.

LAT...LON 3730 9780 3725 9793 3738 9798 3738 9780

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 PM CDT, 54 minutes earlier.

Area forecast discussion, Sep 18, 3:59 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT WED SEP 18 2002

TNGT:
COMPLEX WX PAT WITH MODELS STRUGGLING. BELIEVE BOTH ETA/AVN HAVE
SGFNT PROBLEMS WITH CONVECTION. AVN DVLPS SPURIOUS VORT MAX AND ETA
WITH THE NOW TYPICAL SOGGY SOLUTION.  WITH 2 MAIN LOWS...BELIEVE
FLOW ACRS MOST OF FCST AREA WL LKLY LEAD TO LESS THAN OPTIMAL
DIRECTIONAL SHEAR FOR SVR...ALTHO INSTAB AND SPD SHEAR GOOD ENUF TO
KEEP A MENTION OF SVR.  SUSPECT PCPN WL QUICKLY LINE OUT...WITH
TRAILING STRATIFORM PCPN ENLARGING SOMETIME AROUND MIDNGT AND BACK
EDGE NOT MOVING OR RETROGRADING SLGTLY AS MAIN UPR LOW APCHS AND
DIFFLUENCE INCRS.  SOME POTENTIAL FOR HVY RAIN...MAINLY EAST OF
I-35.  SUSPECT SVR POTNL WL MAINLY BE ACRS S CNTRL KS BFR MIDNGT.
BIGGEST THREAT WOULD BE DMGG WNDS WITH BOW ECHO AND HAIL ERY.
BELIEVE TORNADO THREAT IS SML.  NOT OVERLY CONCERNED ABT FLOODING
POTENTIAL ATTM GIVEN LACK OF SGFNT H85 FNT/MSTR AND ANTECENDENT
CONDITIONS.

THU:
POTENTIALLY ONGOING PCPN ERN HALF OF FCST AREA WITH DRY SLOT PUSHING
INTO MIDDLE OF FCST AREA.  PCPN WOULD LKLY TO MOVE INTO/DVLP TO THE
NW OF FCST AREA INVOF THE CORE OF UPR LO.  STILL NEED TO EXAMINE
INSTAB PROGS/SOUNDINGS...BUT STEEP LAPSE RATES MAY SUPPORT THUNDER.
AND WOULD SEEM TO BE SOME POTENTIAL FOR PESKY COLD AIR FUNNELS.

THU NGT:
PCPN SHOULD BE ON THE WANE AS UPR SYS LIFTS NE.  CONCERN IS THAT SE
KS MAY GET DRY SLOTTED AND NEVER HAVE ANY PCPN FM CORE WORK INTO
THAT AREA.  FOR NOW WL CONT GOING SML POPS...WHILE INCRG POPS IN ERN
PORTION OF NRN COUNTIES.

FRI-SAT:
WITH HI PRES BUILDING INTO REGION SHOULD SEE ABUNDANT SUNSHINE ON
FRI. A REINFORCING SHOT OF COOLER AIR MAY REACH THE AREA DURG SAT AS
THE UPR TROF DIGS INTO NRN PLAINS.  MSTR RETURN APPRS UNLKLY
ATTM...AND HAVE NIXED REMAINING POPS.

SUN-MON:
APPRS THAT RETURN FLOW WL DVLP THIS PD WITH TEMPS REBOUNDING
NICELY.  SOME DISAGREEMENT BTWN ECMWF/GFS ON TEMPS...WITH ECMWF LKLY
OVERDOING DNSLP AND WARMING TO THE W AND GFS UNDERDOING IT.  HAVE
SPLIT DIFFERENCE ON TEMPS...WHICH WAS A FEW DEG WARMER THAN WHAT WAS
GOING.

TUE-WED:
FOCUS SHIFTS TO NEXT FNT DROPPING IN FM THE N AND THE ASSOCIATED UPR
TROF. AS TYPICAL...GFS IS MORE PROGRESSIVE AND ECMWF A BIT
SLOWER...WITH SVRL GFS ENSEMBLES SHOWING SLOWER SOLUTIONS.  WOULD
APPR THAT THE MOST LKLY TIME FOR PCPN WOULD BE TUE NGT/WED...WHICH
IS A TAD SLOWER THAT MODELS WOULD SUG AT FACE VALUE.  HOWEVER THIS
SHOULD ACCOUNT FOR SOME MORE SLOWING OF THE SYS.  TEMPS SLGTLY
COOLER TUE DUE TO CLDS AND WED FM COLD AIR ADVCTN.  SOME CONCERN
THAT GIVEN TEMP RANGE MAY NOT BE ENUF WITH POTENTIAL FOR LARGE
GRADIENT ACRS THE AREA.

FCSTID =   17/HOWERTON
ICT   62  69  54  77 /  70  60  20  10
HUT   59  68  53  78 /  60  60  20  10
EWK   61  68  54  77 /  70  60  30  10
EQA   63  69  55  76 /  70  60  30  10
WLD   64  70  55  77 /  70  60  20  10
RSL   55  65  49  78 /  50  70  20  10
GBD   56  66  51  79 /  50  70  20  10
SLN   58  67  53  77 /  60  60  40  10
MPR   61  68  54  77 /  70  60  30  10
CFV   68  72  57  75 /  70  80  30  10
CNU   66  71  57  75 /  80  80  30  10
K88   66  70  56  75 /  80  80  40  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Sep 18, 12:01 PM CDT, 4 hours 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-190000-

HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT WED SEP 18 2002

...SPOTTER ACTIVATION MAY BE NEEDED FOR LATE THIS AFTERNOON INTO
TONIGHT...

A STRONG STORM SYSTEM WILL PULL OUT OF THE ROCKIES THIS EVENING AND
MOVE OUT INTO THE PLAINS TONIGHT. THIS WILL PUSH A COLD FRONT AND
DRYLINE EAST ACROSS CENTRAL KANSAS BY EARLY THIS EVENING, AND INTO
SOUTHEAST KANSAS OVERNIGHT.

AMPLE MOISTURE ALREADY IN PLACE AND STRONG SURFACE HEATING AHEAD
OF THE FRONT WILL MAKE FOR UNSTABLE CONDITIONS THIS AFTERNOON. A CAP
OF WARMER AIR ALOFT SHOULD KEEP THUNDERSTORM DEVELOPMENT SUPPRESSED
UNTIL LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT FOR PORTIONS CENTRAL KANSAS AFTER 5 PM, AND BUILD
INTO SOUTH CENTRAL KANSAS SOMETIME LATER ON. WIND SHEAR PROFILES
SUGGEST POTENTIAL FOR A FEW ISOLATED SUPER-CELLS, MAINLY FOR AREAS
WEST OF TURNPIKE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL, DAMAGING WINDS, AND PERHAPS AN ISOLATED TORNADO.

THESE STORMS ARE EXPECTED TO EVOLVE INTO A LINE OF STORMS, AND MOVE
EAST INTO SOUTHEAST KANSAS LATER TONIGHT. THE MAIN THREAT FROM THIS
LINE WILL BE LARGE HAIL AND DAMAGING WINDS, HOWEVER THE FRONT IS
FORECAST TO SLOW DOWN. THIS COULD RESULT IN SOME AREAS RECEIVING
EXCESSIVE RAINFALL. THE AREA GREATEST AT RISK WILL BE MAINLY FOR
AREAS EAST OF THE TURNPIKE DURING THE OVERNIGHT HOURS. RAINFALL
COULD LINGER WELL INTO THE DAY ON THURSDAY, THUS POSSIBLY CREATING A
FLOOD THREAT FOR SOME OF THESE AREAS.

SPOTTER ACTIVATION CAN BE EXPECTED ACROSS CENTRAL KANSAS THIS
EVENING, AND MIGHT BE NEEDED FOR SOUTHEAST KANSAS OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES, OR CHECK
OUT OUR HAZARDOUS WEATHER OUTLOOK ON THE WORLD WIDE WEB, AT
WWW.CRH.NOAA.GOV/ICT.

&&

...CHANGES IN THE HAZARDOUS WEATHER OUTLOOK (HWO) ARE COMING...

THE NATIONAL WEATHER SERVICE IN WICHITA WILL BE MAKING CHANGES TO
OUR PROCEDURES IN REGARD TO THE HAZARDOUS WEATHER OUTLOOK (HWO).
BEGINNING OCTOBER FIRST, THE HWO WILL BE TRANSMITTED WITH ITS OWN
UNIQUE IDENTIFIER OR HEADER. THE NEW PRODUCT HEADER AND IDENTIFIER
WILL BE

WMO HEADER:          FLUS43  KICT
AWIPS IDENTIFIER:    TOPHWOICT

ALONG WITH A NEW HEADER AND IDENTIFIER, OTHER CHANGES WILL BE
NOTICED.  THE HWO PRODUCT WILL BE ISSUED ON A DAILY BASIS REGARDLESS
OF WEATHER CONDITIONS.  THE HWO IS GOING TO COVER CONVECTIVE,
WINTER, AND NON PRECIPITATION HAZARDS.  THE HWO WILL PRIMARILY BE
ISSUED BETWEEN THE HOURS OF 11 AM AND NOON, HOWEVER, THE HWO MAY BE
ISSUED ANY TIME THAT CONDITIONS WARRANT.  THE HWO IS ALSO GOING
TO EXTEND BEYOND THE USUAL 24 HOURS AND INCLUDE AN OUTLOOK THROUGH
SEVEN DAYS.  A CHANGE IN THE PRODUCTS FORMAT WILL ALSO BE NOTED.
PLEASE SEE BELOW FOR A GENERIC EXAMPLE.

IF YOU HAVE ANY QUESTIONS ABOUT THE CHANGES WITH THE HAZARDOUS
WEATHER OUTLOOK, YOU MAY CONTACT CHANCE HAYES OR RICHARD ELDER AT
THE NATIONAL WEATHER SERVICE OFFICE IN WICHITA AT 316-942-8483.

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
TIME AND DATE INFORMATION

HAZARDOUS WEATHER OUTLOOK AREAS WILL BE RECOGNIZED HERE

.DAY ONE...
OUR OFFICE WILL DISCUSS EACH HAZARDS IMPACT FOR THE FIRST AND
SECOND PERIODS.

.SPOTTER CALL TO ACTION STATEMENT...
INSTRUCTIONS TO EMERGENCY MANAGERS, MEDIA, AND SPOTTERS.

.DAYS TWO THROUGH SEVEN...
OUR OFFICE WILL DISCUSS IN VERY GENERIC TERMS WHAT TYPES OF
CONDITIONS MAY BE LOOMING ON THE HORIZON.  BASICALLY, A HEADS UP
FOR PLANNING PURPOSES.

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Sep 18, 4:25 PM CDTSevere Thunderstorm WarningICTKingman65 min
Sep 18, 4:50 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Sep 18, 4:57 PM CDTSevere Thunderstorm WarningICTSumner63 min
Sep 18, 5:01 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Sep 18, 5:23 PM CDTSevere Thunderstorm WarningICTMarion67 min
Sep 18, 5:49 PM CDTSevere Thunderstorm WarningICTSumner41 min
Sep 18, 5:56 PM CDTSevere Thunderstorm WarningICTSedgwick34 min
Sep 18, 6:15 PM CDTSevere Thunderstorm WarningICTCowley60 min
Sep 18, 6:44 PM CDTSevere Thunderstorm WarningICTButler61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.